Statistics from Altmetric.com
A 79-year-old patient was referred to our cardiac care unit for unstable angina. He had a history of diabetes and hypercholesterolaemia and 5 months earlier he had undergone percutaneous coronary intervention of the proximal left anterior descending with bare metal stent implantation because of unstable angina. One month after stent implantation clopidogrel was discontinued because of a cutaneous allergy. Coronary angiography showed a severe in-stent restenosis of the proximal left anterior descending (figure 1A); taking into account the history of clopidogrel allergy we decided to avoid drug-eluting stent implantation, and a percutaneous-only balloon angioplasty by paclitaxel-coated balloon was performed; in spite of an excellent angiographic result (figure 1B), optical coherence tomography analysis revealed an irregular luminal surface with large filaments of neointima floating into the vessel lumen (figure 2A–C).
The patient was given prasugrel which did not induce any allergy, and 1 week later optical coherence tomography was repeated: most neointima filaments had disappeared, even though the in-stent luminal surface still appeared irregular (figure 2E–G). Given the high risk of restenosis due to diabetes, a drug-eluting stent was implanted with optimal angiographic result.
In this case balloon dilatation induced a disruptive effect on neointima hyperplasia by generating an irregular luminal surface; the elution of paclitaxel by a coated balloon is likely to play a role in determining earlier healing of the vessel lumen.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; not externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.